Jump to content
  • Sign Up
Deano12

Alternatives To Dapsone

Rate this topic

Recommended Posts

Ive just been diagnosed with celiac disease a few weeks ago and I have the dh rash on my face, elbows, buttocks and knees. I have been gluten free for these few weeks, and have been given dapsone to reduce the imflamation of the rash. I am taking 50mg per day and the dermatologists says this medication is for long term. However I have read dapsone is a pretty strong drug which can deplete nutrients in the body. I wanted to know if there was any other alternative to dapsone such as a cream which will reduce the rash especially on my face?

Share this post


Link to post
Share on other sites

Looking at the U of C Celiac Center  site - it doesn't look like you will be taking the Dapsone for "long term".  Also, it isn't usually on the face - so that could be something different,

 

http://www.cureceliacdisease.org/archives/faq/can-a-skin-rash-be-associated-with-celiac-disease

 

Dermatitis herpetiformis (DH) is an itchy, blistering skin condition that is a form of celiac disease. The rash usually occurs on the elbows, knees and/or buttocks, and is characterized by its bilateral nature; both knees (and/or both arms) are affected, seldom just one.

 

 

 

 

http://www.cureceliacdisease.org/archives/faq/is-there-a-treatment-for-dermatitis-herpetiformis-dh

Is there a treatment for dermatitis herpetiformis (DH)?

Dermatitis herpetiformis (DH) is treated with a gluten-free diet and medication to control the rash, such as Dapsone or Sulfapyridine. Drug treatment is short term, usually until the gluten-free diet begins to relieve symptoms.

Share this post


Link to post
Share on other sites

Ive just been diagnosed with celiac disease a few weeks ago and I have the dh rash on my face, elbows, buttocks and knees. I have been gluten free for these few weeks, and have been given dapsone to reduce the imflamation of the rash. I am taking 50mg per day and the dermatologists says this medication is for long term. However I have read dapsone is a pretty strong drug which can deplete nutrients in the body. I wanted to know if there was any other alternative to dapsone such as a cream which will reduce the rash especially on my face?

I had a bad case of DH, including on my face along my jawline.  I tried dapsone, which initially helped, but I ended up having a very bad reaction so I stopped taking it.  My gastro doctor in NY had me try Colcrys which is primarily a gout drug.  I would say that it was not quite as effective as dapsone, but definitely helped.  The key for me has been a strict gluten-free diet.  I also subscribe to the belief that iodine causes DH to flare up. I have been feeling well enough that I stopped taking Colcrys regularly but do occasionally take one if my skin is bothering me.  Good luck.

Share this post


Link to post
Share on other sites

My DH, which was severe, began to heal after I dropped gluten and started to limit iodized salt. Within a couple of weeks I stopped getting new lesions and new blisters would only appear if I got glutened.  It did take a bit of time for lesions to heal but not a real long time. If you are fearful of the toxicity of this drug you could try just being very strict with the diet and eliminate gluten ingredients from your topicals and use non-iodized salt for a while. You do need iodine so after the lesions are healed it can be added back in. 

Share this post


Link to post
Share on other sites

Ive just been diagnosed with celiac disease a few weeks ago and I have the dh rash on my face, elbows, buttocks and knees. I have been gluten free for these few weeks, and have been given dapsone to reduce the imflamation of the rash. I am taking 50mg per day and the dermatologists says this medication is for long term. However I have read dapsone is a pretty strong drug which can deplete nutrients in the body. I wanted to know if there was any other alternative to dapsone such as a cream which will reduce the rash especially on my face?

Ask your dermatologist for a steroid cream (use sparingly because it can thin the skin with excessive use) and lidocaine cream (2.5%).  Using aloe vera directly from the plant is something I have also found effective.   :)

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...